Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 277, NWS Dodge City, KS

June 30, 1996Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 1996, 4:31 PM CDT for Barber County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1996, 4:31 PM CDT (21:31 UTC)
Expired
Jun 30, 1996, 5:05 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:43 PM CDTThunderstorm Wind 52Sun City, KS
Jun 30, 4:43 PM CDTThunderstorm Wind 52Sun City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 302131
SVRDDC
KSC007-302205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT SUN JUN 30 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...WESTERN BARBER COUNTY
 
AT 429 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 1 MILE SOUTHEAST OF SUN CITY MOVING NORTH NORTHEAST
AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 SUN CITY                         BY 432 PM CDT
 LAKE CITY                        BY 435 PM CDT
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PARKIN/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:35 AM CDT, 12 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 3:35 AM CDT, 12 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT SUN JUN 30 1996

...FCST CHALLENGE IS PROBABILITY OF CONVECTION...

COLD FNT AT 07Z BISECTING KANASAS FROM EXTREME NE KS SW TO
BETWEEN SLN AND ICT TO NEAR P28. WEAK LOW PRESSURE FORMING
ON FNT IN OKLAHOMA TDY SHOULD SLOW FNT JUST SOUTH OF CWA.
MODELS BRING NEXT S/W NORTHWARD OUT OF TEXAS TDY INTO SOUTHRN
AND WESTERN SECTIONS DEPENDING ON MODEL. WITH S/W IMPINGING
ON FNT DECIDED 30 POP RW/TRW REASONABLE ALL SECTIONS. INCLUDED
30 POP EVEN IN NORTH DUE TO HIGH DEW POINTS AND INSTABILITY
REMAINING.

WENT 30 POP RW/TRW ALL SECTIONS TONIGHT AND MONDAY WITH S/W MOVING
THROUGH CWA JUST NORTH OF WEAK WAVE AND FRONTAL BOUNDARY IN
KS/OK VCNTY.

FOLLOWED PERSISTENCE IN TEMPERATURE DEPARTMENT THROUGH MONDAY.

DDC 090/070 091/070 093 333
GCK 090/068 090/090 093 333
EHA 090/068 090/068 094 333
LBL 091/068 092/068 095 333
HYS 089/071 089/070 093 333
P28 099/073 097/073 100 333

CICCONE

In the hours before

Special weather statement, Jun 30, 10:54 AM CDT, 5 hours 37 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1053 AM CDT SAT JUN 29 1996

SYNOPSIS:  A COLD FRONT ORIENTED NORTH TO SOUTH ACROSS WESTERN KANSAS
THIS MORNING WILL WORK EASTWARD THROUGH TONIGHT.  WHILE THE NORTHERN
PART OF THE FRONT NEAR THE NEBRASKA BORDER ADVANCES TO NEAR KANSAS CITY
BY MIDNIGHT TONIGHT...THE SOUTHERN PART WILL STAY ANCHORED OVER SOUTHWEST
KANSAS.  SHOWERS AND A FEW THUNDERSTORMS WILL BE CENTERED ALONG THIS
FRONT TODAY AND TONIGHT...BUT STRONG HIGH PRESSURE IN THE UPPER ATMOSPHERE
WILL PREVENT ANY OF THE STORMS FROM BECOMING SEVERE.  NO SEVERE WEATHER
IS EXPECTED IN SOUTHWEST KANSAS THIS AFTERNOON OR TONIGHT.

AS A RESULT...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BURKE
Special weather statement, Jun 30, 10:59 AM CDT, 5 hours 32 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1053 AM CDT SUN JUN 30 1996

SYNOPSIS:  A FRONT WAS NEARLY STATIONARY THIS MORNING FROM SOUTH OF
KANSAS CITY TO NEAR GAGE OKLAHOMA.  AN UPPER LEVEL DISTURBANCE WAS
ROTATING NORTHWARD FROM THE TEXAS PANHANDLE TOWARD EASTERN COLORADO AND
WESTERN KANSAS.  DIFFERENTIAL SURFACE HEATING WILL CREATE A BOUNDARY
ACROSS SOUTHWEST KANSAS THIS AFTERNOON...ALONG WHICH SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND INTO THE EVENING.
THERE IS A SLIGHT RISK THESE PULSE-TYPE STORMS MAY REACH SEVERE LIMITS...
WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREAT.

SPOTTERS SHOULD BE ALERT FOR THE POSSIBILITY OF BEING ACTIVATED ANYWHERE
IN SOUTHWEST KANSAS FROM MID-AFTERNOON INTO EARLY TONIGHT.

BURKE
Special weather statement, Jun 30, 4:15 PM CDT, 16 minutes before
KSZ061>063-074>077-084>089-010915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
412 PM CDT SUN JUN 30 1996

...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST
   KANSAS FOR THIS EVENING AND TONIGHT...

VERY HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS ARE LIKELY IN SOME
AREAS THIS EVENING AND TONIGHT.  THE SLOW MOVING THUNDERSTORMS WILL
COMBINE WITH HIGH MOISTURE CONTENT IN THE ATMOSPHERE TO PRODUCE RAIN
FALL AMOUNTS OF OVER 3 INCHES.

RECENT RAINS ACROSS THE AREA IN THE WATCH HAVE CAUSED THE GROUND TO
BECOME NEARLY SATURATED IN SOME AREAS.  THEREFORE RAPID RUNOFF INTO
STREAMS...CREEKS...AND RIVERS CAN BE EXPECTED.

THE COUNTIES INCLUDED IN THIS FLASH FLOOD WATCH ARE...

HAMILTON...KEARNY...FINNEY...STANTON...GRANT...HASKELL...
MORTON...STEVENS...SEWARD...MEADE...CLARK...COMANCHE.

CITIES AND TOWNS INCLUDED IN THIS FLASH FLOOD WATCH ARE...

GARDEN CITY...LAKIN...LIBERAL...ULYSSES...ELKHART...MEADE...AND
ASHLAND.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR An WARNING IS ISSUED.

SEARCY
Special weather statement, Jun 30, 4:31 PM CDT, 0 minutes before
TTAA00 KDDC DDHHMM COR
KSZ061>063-074>077-084>090-011200-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD BARBER COUNTY...
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT SUN JUN 30 1996

...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST
   KANSAS FOR THIS EVENING AND TONIGHT...

VERY HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS ARE LIKELY IN SOME
AREAS THIS EVENING AND TONIGHT.  THE SLOW MOVING THUNDERSTORMS WILL
COMBINE WITH HIGH MOISTURE CONTENT IN THE ATMOSPHERE TO PRODUCE RAIN
FALL AMOUNTS OF OVER 3 INCHES.

RECENT RAINS ACROSS THE AREA IN THE WATCH HAVE CAUSED THE GROUND TO
BECOME NEARLY SATURATED IN SOME AREAS.  THEREFORE RAPID RUNOFF INTO
STREAMS...CREEKS...AND RIVERS CAN BE EXPECTED.

THE COUNTIES INCLUDED IN THIS FLASH FLOOD WATCH ARE...

HAMILTON...KEARNY...FINNEY...STANTON...GRANT...HASKELL...
MORTON...STEVENS...SEWARD...MEADE...CLARK...COMANCHE...AND BARBER.

CITIES AND TOWNS INCLUDED IN THIS FLASH FLOOD WATCH ARE...

GARDEN CITY...LAKIN...LIBERAL...ULYSSES...ELKHART...MEADE...ASHLAND
...AND MEDICINE LODGE.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:25 PM CDTSevere Thunderstorm WarningDDCPratt30 min
Jun 30, 2:12 PM CDTFlash Flood WarningDDCStevens3 hr
Jun 30, 3:02 PM CDTFlash Flood WarningDDCSeward3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.